MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123810
Medical Device Problem Codes Patient-Device Incompatibility (2682); Material Deformation (2976)
Health Effect - Clinical Codes Adhesion(s) (1695); Bacterial Infection (1735); Fistula (1862); Hematoma (1884); Seroma (2069); Hernia (2240); Obstruction/Occlusion (2422); Insufficient Information (4580)
Date of Event 08/05/2006
Type of Reportable Event Serious Injury
Event or Problem Description
Attorney alleges multiple patients he represents have experience unspecified injury and allege they may have required additional medical/surgical treatment.Attorney alleges this patient was treated with a bard flat mesh.Case-specific details not provided.
 
Additional Manufacturer Narrative
No conclusions can be made.The patient's attorney alleges unspecified adverse patient outcome associated with the use of hernia mesh.The degree to which the device used to treat the patient may have caused or contributed to a post-op complication is unknown.No lot number has been provided; a review of the manufacturing records is not possible.Note, the date of event is considered to be a best estimate as (b)(6) 2024 based on the date of awareness.Should additional information be provided, a supplemental emdr will be submitted.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
No conclusions can be made.The patient's attorney alleges unspecified adverse patient outcome associated with the use of hernia mesh.The degree to which the device used to treat the patient may have caused or contributed to a post-op complication is unknown.No lot number has been provided; a review of the manufacturing records is not possible.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the sex, event date and brand name.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 9 months post implant of composix e/x mesh, patient was diagnosed with bacterial infection, obstruction, fistula, mesh deformation, hernia recurrence, seroma, hematoma, adhesions thereby underwent multiple repairs with mesh removal.Per op notes, ¿the mesh was found folded by its medial aspect, the abdominal mesh is contracted into a quite mass.¿ the instructions-for-use supplied with the device lists hernia recurrence, fistula, seroma, hematoma and adhesions as possible complications.In regard to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the prosthesis.An unresolved infection may require removal of the prosthesis." review of manufacturing records shows product was made to specification.To date, this is the only reported complaint for this manufacturing lot of (b)(4) units released for distribution in (b)(6) 2005.Corrected fields: a3 (sex), b2 (event attributed to), b3 (date of event), d.1 (brand name).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
Attorney alleges multiple patients he represents have experience unspecified injury and allege they may have required additional medical/surgical treatment.Attorney alleges this patient was treated with a bard mesh (bard flat mesh).Case-specific details not provided.Addendum per information provided by patient's attorney: (b)(6)2005 - patient was diagnosed with recurrent incisional hernia thereby underwent laparoscopic repair with the implant of bard composix e/x mesh.(b)(6)2006 - patient had incomplete small bowel obstruction thereby underwent subsequent laparoscopy and taking down of some adhesions from beneath the edge of mesh in the right upper quadrant.(b)(6)2006 - patient had two loops adhered to the edge of the mesh which was found laparoscopically.Divided the adhesions and released the two loops.The rest of the mesh looked great.(b)(6)2006 and (b)(6) 2006 - patient visited hospital for pain.(b)(6)2006 - patient had adhesive small bowel obstruction, pain in right side of the abdomen thereby underwent laparotomy division of adhesions.Per operative notes, ¿the small bowel was very densely adherent to the entirety of bard flat mesh.On dissecting the small bowel, the mesh was found folded by its medial aspect, extremely hard and mobilized on the lateral aspect of the lower part of the right iliac fossa.The adhesions were divided and after extensive dissection, the small bowel was taken off the mesh completely.The omentum was mobilized so as to swing round to the right side of the abdomen and sutured to the mesh in 4 places.¿ (b)(6)2007 - patient admitted in hospital for laparoscopic division of adhesions.(b)(6)2008 - patient admitted in hospital for laparoscopic division of adhesions and hernia repair.(b)(6)2008 - patient had laparoscopic division of adhesions and hernia repair.It was noted that the previous mesh was in the hernial sac and not enlarging it but there were two loops of small bowel.(b)(6)2010 - patient underwent laparotomy division of adhesions and scar revision.(b)(6)2010, - patient had seroma, aspirated it and washed out the cavity with saline.(b)(6)2011 - patient had incisional hernia just above the umbilicus.(b)(6)2011 - patient was diagnosed with recurrent incisional hernia thereby underwent open repair with the implant of synthetic meshes.Per operative notes, ¿found an 8 cm defect in the mid part of the wound with solid mesh on the medial and lateral side.Repaired this in various layers, a first piece of synthetic mesh was placed underneath the muscle layer and closed, a second piece of synthetic mesh as an onlay on top of the muscle layer and third piece of synthetic mesh overing the whole area.¿ (b)(6)2011 to (b)(6)2011 - patient had wound which was continuing to leak serous fluid, hematoma in abdomen thereby drained the fluid and covered the wound with a small ostomy bag.(b)(6)2012 to (b)(6)2012 - patient had pain on right side of the abdomen, laparoscopic division of adhesions, intraperitoneal nerve block.Numerous adhesions to mesh and adhesions were divided, as many loops of small bowel released into abdomen.(b)(6)2012 - patient was diagnosed with pain in right side of the abdomen thereby underwent division of adhesions and sigmoidoscopy.Per operative notes, ¿a solid mesh attached to the lateral abdominal wall and couldn¿t extend the incision too far medially because of the previous meshes.Dense adhesions around right colon and dense fibrous tissue with mesh was found and after opening, mesh partially divided.Right colon and small bowel mobilized with dissection.¿ (b)(6)2013 to (b)(6) 2013 - patient had pain on the right side of the abdomen.(b)(6)2013 - patient was diagnosed with pain thereby underwent laparotomy for division of adhesions.Per operative notes, ¿dissected the loops of small bowel from the abdominal wall.Pain is localized to one region and the abdominal mesh is contracted into a quite mass.Bowel was dissected off which was adhered to abdominal wall and mesh.¿ (b)(6)2013 to (b)(6)2013 - patient had mild wound infection and there is a sero-sanguinous drainage.(b)(6)2013 - patient was diagnosed with hematoma thereby underwent removal of mesh.Per operative notes, ¿wound opened, hematoma evacuated, and mesh removed completely.¿ (note: all the previously placed meshes are in same anatomical region and it was unknown if all the meshes were explanted during this procedure).(b)(6)2013 - patient had laparotomy for release of abdominal wall adhesions and mesh repair, subsequently had wound infection on the mesh and antibiotics given.(b)(6)2015 - patient had symptoms of lower abdominal pain and felt mesh in right lower abdomen was hard.(b)(6)2023 - patient had diagnostic laparoscopy and identified that dense adhesions to the mesh and fistula bound in small bowel.(b)(6)2024 - patient admitted in hospital for laparoscopic removal of adhesions.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key19200955
Report Number1213643-2024-00170
Device Sequence Number18141811
Product Code FTL
UDI-Device Identifier00801741031212
UDI-Public(01)00801741031212(17)100728(10)43GPD312
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2010
Device Catalogue Number0123810
Device Lot Number43GPD312
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2024
Supplement Date Received by Manufacturer07/30/2024
Initial Report FDA Received Date04/29/2024
Supplement Report FDA Received Date08/28/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/14/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age57 YR
Patient SexMale
Patient Weight126 KG